Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On extending characters


Author: Paul Milnes
Journal: Proc. Amer. Math. Soc. 82 (1981), 196-198
MSC: Primary 43A40; Secondary 43A35
DOI: https://doi.org/10.1090/S0002-9939-1981-0609650-9
MathSciNet review: 609650
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Amplifying modestly on recent work of R. W. Henrichs, we indicate that, while the impossibility of extending a continuous character $ \psi $ on a subgroup $ H$ of a topological group $ G$ to a character on $ G$ is often due to algebraic problems, the impossibility of extending $ \psi $ to a continuous positive definite function on $ G$ can often be viewed as a problem with uniform continuity.


References [Enhancements On Off] (What's this?)

  • [1] Michael Cowling and Paul Rodway, Restrictions of certain function spaces to closed subgroups of locally compact groups, Pacific J. Math. 80 (1979), no. 1, 91–104. MR 534697
  • [2] Rolf Wim Henrichs, Über Fortsetzung positiv definiter Funktionen, Math. Ann. 232 (1978), no. 2, 131–150 (German). MR 0481931, https://doi.org/10.1007/BF01421401
  • [3] Rolf Wim Henrichs, On characters of subgroups, Nederl. Akad. Wetensch. Indag. Math. 41 (1979), no. 3, 273–281. MR 546368
  • [4] Carl Herz, Harmonic synthesis for subgroups, Ann. Inst. Fourier (Grenoble) 23 (1973), no. 3, 91–123 (English, with French summary). MR 0355482
  • [5] Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. II: Structure and analysis for compact groups. Analysis on locally compact Abelian groups, Die Grundlehren der mathematischen Wissenschaften, Band 152, Springer-Verlag, New York-Berlin, 1970. MR 0262773
  • [6] M. Katětov, Correction to “On real-valued functions in topological spaces” (Fund. Math. 38 (1951), pp. 85–91), Fund. Math. 40 (1953), 203–205. MR 0060211
  • [7] Paul Milnes, Compactifications of semitopological semigroups, J. Austral. Math. Soc. 15 (1973), 488–503. MR 0348030
  • [8] -, Minimal and distal functions on some non-abelian groups, Math. Scand. (to appear).
  • [9] William Reddy, The existence of expansive homeomorphisms on manifolds, Duke Math. J. 32 (1965), 627–632. MR 0187226

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 43A40, 43A35

Retrieve articles in all journals with MSC: 43A40, 43A35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0609650-9
Keywords: Topological group, positive definite function, character
Article copyright: © Copyright 1981 American Mathematical Society